Alabama, 2024

Damaging Winds in Alabama, August 18 to 19, 2024

August 18 to 19, 2024 · NWS TAE · 9 events in 3 counties and zones

A combination of high instability and above average deep layer shear for August with an upper level disturbance resulted in numerous showers and thunderstorms. Some storms were severe with damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A combination of high instability and above average deep layer shear for August with an upper level disturbance resulted in numerous showers and thunderstorms. Some storms were severe with damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 18, 6:06 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 18, 6:06 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
806 PM EDT Sun Aug 18 2024

...New UPDATE...

.UPDATE...
Issued at 804 PM EDT Sun Aug 18 2024

Increased rain chances through the evening to account for
convection moving in from central AL/GA. Added severe wording to
the zones to correspond with the severe thunderstorm watch through
6Z.

&&

.NEAR TERM...
(Through Monday)
Issued at 324 PM EDT Sun Aug 18 2024

The main concern will be the prospect of strong to severe
thunderstorms from this evening into the early morning hours on
Monday. There is a Slight Risk (Level 2 of 5) of severe
thunderstorms along and north of a line from Destin to Valdosta,
with a Marginal Risk (Level 1 of 5) south of there.

Thunderstorms are popping off this afternoon over northern
Alabama, in the base of an upper trough and along a wind shift
preceding a cold front back to the north. The upper trough will
move east to the GA coast by Monday afternoon, causing northwest
flow aloft to increase across the Southeast States.

South of the front, the air mass is exhibiting moderate to strong
convective instability. The latest SPC mesoanalysis shows a large
area of surface-based CAPE of 3000-4000 J/kg from northern
Alabama all the way into the FL Panhandle and Big Bend. This same
large area is also exhibiting very high DCAPE values, indicating
lots of downdraft potential with storms that will already be
pushing pretty quickly across the landscape. Deep-layer shear will
also be enhanced by SW-W low-level flow, beneath strengthening NW
flow aloft. So expect storms to organize into clusters that will
be driven along by convective cold-pool effects. Strong damaging
wind gusts will be the convective mode of concern.

The consensus of CAMS guidance is that a leading cluster of
storms will push southeastward from east-central Alabama across
southwest Georgia during the evening hours. A leftover boundary is
likely to be leftover along the southwest flank of the leading
cluster's track. This will be a focus for some overnight
redevelopment, perhaps over southeast Alabama, with the next-
generation cluster moving southeast into the eastern Panhandle and
the FL Big Bend during the wee hours of Monday morning. There
could be a short-lived and transient tornado threat if the low-
level wind profile gets enhanced by an evening interaction with
the seabreeze, or if the the low-level flow can get sufficiently
enhanced near the leftover overnight boundary.

The cold front will push through far south Georgia and the FL Big
Bend on Monday afternoon. This will act as a focus for afternoon
redevelopment of thunderstorms, especially from the Forgotten
Coast to the Suwannee Valley.

&&

.SHORT TERM...
(Monday night through Tuesday night)
Issued at 324 PM EDT Sun Aug 18 2024

The cold front is expected to complete its passage through the
rest of our Florida counties during the night. Some showers and
thunderstorms may linger ahead of the front along the coast but is
expected to clear out soon thereafter. Behind the cold front, dry
air will begin to filter in, with dew points dropping to the low
60s by Tuesday afternoon. However, temperatures will remain warm
in the mid to upper 90s and overnight lows in the low 70s. A large
upper level trough will hold over our region for the short term,
keeping our winds light and northerly, and with the drier air in
place, mostly clear skies are expected for Tuesday.

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 324 PM EDT Sun Aug 18 2024

For the long term, the upper level trough begins to lift to the
north as an upper level ridge extends from the west. This will
lead to a moisture increase, allowing for rain chances to return
to the forecast. The weakening in the trough may produce a cutoff
low that will pull in more moisture from the Gulf as it
retrogrades west at the end of the term. Overall, PoPs gradually
increase for the end of the week heading into the weekend, for
mainly our Florida counties. PoPs are about 50-60 percent for
areas along and south of I-10, with lower PoPs to the north.
Temperatures will generally be in the low to mid-90s for the highs
and low 70s for the overnight lows.

&&

.AVIATION...
(00Z TAFS)
Issued at 750 PM EDT Sun Aug 18 2024

Clusters of thunderstorms are currently moving southeast across SE
Alabama and SW Georgia. Those are expected to impact area
terminals over the next few hours. Further redevelopment is
expected overnight near the Florida coastline, depending on where
leftover boundaries from the first cluster set up. So the main
challenge is reflecting the important trends in thunderstorm
development and coverage. Afternoon thunderstorms are possible
along the boundary tomorrow, primarily impacting VLD and TLH.

&&

.MARINE...
Issued at 324 PM EDT Sun Aug 18 2024

Westerly winds will increase this afternoon and through the night
into Monday as a cold front will pass through. Winds are expected
to be around cautionary criteria with seas around 2 to 4 feet
tonight into Monday for our nearshore waters. Ahead of the front,
showers and thunderstorms are likely with gusty erratic winds
within and around the storms. Following the frontal passage, seas
will subside and winds will become easterly towards the end of the
week. As is common with easterly flow, overnight surges can be
expected for the start of the weekend.

&&

.FIRE WEATHER...
Issued at 324 PM EDT Sun Aug 18 2024

An uncommon summer cold front will make its way south across the
districts on Monday. It will be preceded tonight and Monday by
thunderstorms with strong downburst wind gusts. The front will
exit the districts on Monday night, leaving behind a seasonably
hot but dry air mass for Tuesday and Wednesday. Otherwise,
stronger breezes associated with the front will contribute to high
afternoon dispersion on Monday and Tuesday.

&&

.HYDROLOGY...
Issued at 324 PM EDT Sun Aug 18 2024

The Flood Warning for Madison County continues as there has been
little change in the areal flooding there. Flooding in southeast
Madison is likely to continue the upcoming work week. New flooded
areas remain possible as water continues to slowly move to the
south and east across Madison County.

The slow-responding Suwannee is in the process of a prolonged and
flat crest in minor flood. The latest river forecasts call for a
very slow fall through minor flood stage over the next 7 days.

Shower and thunderstorms are possible this evening into Monday,
but rainfall totals don't appear to be enough to cause any new
flooding issues. Drier conditions are anticipated Tuesday and
Wednesday before a wetter pattern attempts to develop later in the
work week.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   75  94  73  94 /  50  40   0   0
Panama City   78  94  75  94 /  70  30   0   0
Dothan        72  94  70  93 /  70   0   0   0
Albany        72  95  70  94 /  60   0   0   0
Valdosta      74  93  72  94 /  50  30   0   0
Cross City    77  91  75  94 /  20  70  20  20
Apalachicola  79  93  77  93 /  50  60  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 4 AM EDT /3 AM CDT/ Monday for
     FLZ114.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Haner
SHORT TERM...Montgomery
LONG TERM....Montgomery
AVIATION...Oliver
MARINE...Montgomery
FIRE WEATHER...Haner
HYDROLOGY...Haner

In the hours before

Local storm report, Aug 18, 5:57 PM CST, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
757 PM EDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     Tstm Wnd Dmg     1 S Cuthbert            31.75N 84.79W
08/18/2024                   Randolph           GA   Public

            Trees and powerlines down in Cuthbert and
            Shellman. Power is out along Blakely Street
            south of Cuthbert.

&&

BAS
Special weather statement, Aug 18, 5:59 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
759 PM EDT Sun Aug 18 2024

GAZ124>131-190115-
Tift GA-Worth GA-Lee GA-Dougherty GA-Terrell GA-Irwin GA-Turner GA-
Ben Hill GA-
759 PM EDT Sun Aug 18 2024

...STRONG THUNDERSTORMS WILL IMPACT IRWIN...TURNER...NORTHEASTERN
DOUGHERTY...LEE...TIFT...SOUTHEASTERN TERRELL...BEN HILL AND WORTH
COUNTIES THROUGH 915 PM EDT...

At 758 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pinehurst to near Cordele to near
Leesburg. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tifton, Albany, Ashburn, Ocilla, Fitzgerald, Sylvester, Leesburg,
Omega, Poulan, Ty Ty, Smithville, Phillipsburg, Mystic, Unionville,
East Albany, Marine Corps Logistics Base, Turner City, Worth,
Terrell, and Sycamore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM EDT for
south central and southwestern Georgia.

&&

LAT...LON 3191 8392 3185 8394 3184 8386 3180 8380
      3180 8361 3185 8361 3185 8318 3181 8313
      3180 8307 3161 8315 3133 8360 3132 8374
      3168 8435 3192 8433
TIME...MOT...LOC 2358Z 300DEG 29KT 3219 8367 3193 8378 3168 8416

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

33
Local storm report, Aug 18, 6:13 PM CST, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
813 PM EDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Tstm Wnd Dmg     Cuthbert                31.77N 84.79W
08/18/2024                   Randolph           GA   Emergency Mngr

            Randolph County EM reports trees down across
            the county.

&&

BAS
Special weather statement, Aug 18, 6:32 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
832 PM EDT Sun Aug 18 2024

GAZ123-125-127-144>146-157-158-190115-
Worth GA-Colquitt GA-Baker GA-Dougherty GA-Mitchell GA-Calhoun GA-
Grady GA-Thomas GA-
832 PM EDT Sun Aug 18 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN GRADY...DOUGHERTY...
MITCHELL...BAKER AND SOUTHEASTERN CALHOUN COUNTIES IN SOUTHWESTERN
GEORGIA...NORTHWESTERN THOMAS...COLQUITT AND SOUTHWESTERN WORTH
COUNTIES IN SOUTH CENTRAL GEORGIA THROUGH 915 PM EDT...

At 831 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marine Corps Logistics Base to 6 miles
southwest of Newton. Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Newton, Albany, Moultrie, Cairo, Pelham, Putney, Camilla, Norman
Park, Baconton, Doerun, Ochlocknee, East Albany, Riverside, Marine
Corps Logistics Base, Walker, Schley, Funston, Sale City, Minton, and
Iveys Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM EDT for
south central and southwestern Georgia.

&&

LAT...LON 3125 8353 3086 8422 3106 8438 3108 8438
      3108 8439 3139 8464 3140 8464 3162 8420
      3162 8418
TIME...MOT...LOC 0031Z 325DEG 36KT 3151 8398 3126 8442

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

33
Special weather statement, Aug 18, 7:03 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
903 PM EDT Sun Aug 18 2024

ALZ066-067-069-FLZ011-016-017-GAZ142>145-155>158-190200-
Houston AL-Dale AL-Henry AL-Gadsden FL-Leon FL-Jackson FL-Miller GA-
Decatur GA-Baker GA-Early GA-Thomas GA-Mitchell GA-Seminole GA-
Grady GA-
903 PM EDT Sun Aug 18 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN DALE...EASTERN
HOUSTON...HENRY...NORTHERN LEON...NORTHEASTERN JACKSON...NORTHERN
GADSDEN...SOUTHWESTERN MITCHELL...SEMINOLE...WESTERN EARLY...
DECATUR...GRADY...MILLER...SOUTHWESTERN BAKER AND WESTERN THOMAS
COUNTIES THROUGH 1000 PM EDT/900 PM CDT/...

At 903 PM EDT/803 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles west of Pelham to
near Donalsonville to 11 miles southeast of Columbia to 7 miles
northeast of Headland. Movement was south at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Abbeville, Colquitt, Havana, Headland, Bainbridge, Donalsonville,
Cairo, Blakely, Quincy, Thomasville, Dothan, Kinsey, Ashford,
Cowarts, Webb, Columbia, Ochlocknee, Whigham, Chattahoochee, and
Greensboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 200 AM EDT/100 AM
CDT/ for southeastern Alabama...Big Bend and the Panhandle of
Florida...and south central and southwestern Georgia.

&&

LAT...LON 3170 8525 3142 8501 3123 8470 3130 8452
      3100 8394 3069 8406 3055 8472 3062 8484
      3092 8514 3134 8545 3162 8562 3162 8542
      3171 8542
TIME...MOT...LOC 0103Z 355DEG 35KT 3112 8434 3104 8480 3115 8501 3141
8523

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

33
Local storm report, Aug 18, 7:13 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
913 PM EDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     Tstm Wnd Gst     1 SSE New Elm           31.28N 83.82W
08/18/2024  M50 MPH          Colquitt           GA   Trained Spotter

            50 mph wind gust measured by roof mounted
            anemometer.

&&

The radar

The Ft Rucker radar (KEOX), 43 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
August 18, 7:25 PM CST
Where
Coffee County, 1.5 mi NNE of Clowers Crossroads
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.610, -85.880

A tree was blown down near the intersection of Highway 125 and County Road 102.

Thunderstorm Wind, Houston

When
August 18, 8:14 PM CST
Where
Houston County, 2.39 mi SSW of Hollis Dairy Rd
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
31.200, -85.570

A wire was blown down along with a broken three phase power pole along Cumbie Road.

Thunderstorm Wind, Geneva

When
August 18, 8:17 PM CST
Where
Geneva County, 2.46 mi ESE of Bailey Crossroads
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
31.180, -85.550

A transmission pole was broken in a field just east of N County Road 9 and Upton Road.

Thunderstorm Wind, Houston

When
August 18, 8:21 PM CST
Where
Houston County, 1.9 mi ESE of Hollis Dairy Rd
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.220, -85.520

Trees were blown down in the Bay Springs area.

Thunderstorm Wind, Geneva

When
August 18, 8:23 PM CST
Where
Geneva County, 1.9 mi ENE of Dundee
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
31.130, -85.640

The public estimated wind gusts up to 65 mph at Lewis Road.

Thunderstorm Wind, Geneva

When
August 18, 8:25 PM CST
Where
Geneva County, 0.69 mi N of Hartford
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.110, -85.690

A tree was blown down in the Hartford area.

Thunderstorm Wind, Houston

When
August 18, 8:37 PM CST
Where
Houston County, 0.91 mi NW of Madrid
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
31.040, -85.400

A tree was blown down onto a house in the Madrid-Cottonwood area.

Thunderstorm Wind, Houston

When
August 18, 8:45 PM CST
Where
Houston County, Cottonwood
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.050, -85.300

Trees were blown down in the Cottonwood area.

Thunderstorm Wind, Geneva

When
August 19, 12:09 AM CST
Where
Geneva County, 2.76 mi S of Ganer
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.040, -86.100

A tree was blown down on County Road 70.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203598, 1203599, 1203600, 1203601, 1203602, 1203603, 1203604, 1203605, 1203606.